MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35251380S
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Surgeon has suggested a gamma nail has broken early without any trauma associated with the break.It was implanted in (b)(6) 2018, and the surgeon replaced it today noting that there was no trauma associated to cause a break.A replacement nail was inserted.The surgeon asked the rep in attendance to report it in case there was an issue with nails breaking early.
 
Additional Manufacturer Narrative
The reported event of nail breakage could be confirmed.According to available information the gamma3 nail had broken after an implantation period of approx.4 months.General aspects: loads on the device produced by load bearing and the patient's activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization, and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.In this case the item broke in a fatigue manner after an implantation period of approximately 4 months.From technical point of view the lateral edge of the posterior web had been damaged intra-operatively ¿ by deviation of the stepdrill ¿ causing chamfer-like material removal.This damage had weekend the material in such a way that tensile stresses had initiated an incipient crack.During usual load bearing the crack had progressed towards medial and separated finally in a residual fracture.A medical assessment was not possible due missing medical records.No indications of material, manufacturing or design related problems were found during the investigation.Review of complaint history, capa databases and risk analysis did not identify any conspicuity.The review of the risk assessment for the failure mode indicated nail breakage was addressed adequately.There were no actions in place related to the reported event for the subject product.No non-conformity was identified.Intra-operative damage, also pointed out in the labelling, was regarded being user related.With available information the event was not linked to a deficiency of the device.In case further information should become available, we reserve the right to update the investigation and change the root cause.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7856940
Report Number0009610622-2018-01042
Device Sequence Number11399845
Product Code HSB
UDI-Device Identifier07613252274292
UDI-Public07613252274292
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2022
Device Catalogue Number35251380S
Device Lot NumberK094A4B
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/11/2018
Supplement Date Received by Manufacturer11/08/2018
Initial Report FDA Received Date09/07/2018
Supplement Report FDA Received Date12/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;